Missouri, 2024

Damaging Winds in Missouri, May 26, 2024

May 26, 2024 · NWS LSX · 3 events in 3 counties and zones

A strong dynamic environment and low level jet helped ongoing convection in the Plains and western Missouri keep its strength as it propagated east into the forecast area. Through the early morning hours, two thunderstorms produced wind damage, one in Boone County, and the other in Reynolds and Iron Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong dynamic environment and low level jet helped ongoing convection in the Plains and western Missouri keep its strength as it propagated east into the forecast area. Through the early morning hours, two thunderstorms produced wind damage, one in Boone County, and the other in Reynolds and Iron Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 9:54 PM CST, 2 hours 34 minutes earlier. Its key messages:

  • -Severe thunderstorms are expected late tonight through Sunday morning, primary threat is damaging winds. -Severe thunderstorms are expected again during Sunday afternoon and evening, with damaging winds, tornadoes, and large hail possible. -Locally heavy rainfall, up to 2-5 inches, is possible with both rounds of thunderstorms on Sunday. -Next week will usher in a pattern change toward drier, more seasonal weather.
Area forecast discussion, May 25, 9:54 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1054 PM CDT Sat May 25 2024

.KEY MESSAGES...

-Severe thunderstorms are expected late tonight through Sunday
 morning, primary threat is damaging winds.

-Severe thunderstorms are expected again during Sunday afternoon
 and evening, with damaging winds, tornadoes, and large hail
 possible.

-Locally heavy rainfall, up to 2-5 inches, is possible with both
 rounds of thunderstorms on Sunday.

-Next week will usher in a pattern change toward drier, more
 seasonal weather.

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 334 PM CDT Sat May 25 2024

Surface ridge will continue to slide off to the east this
evening. Otherwise, the upper level trough over the Rockies has
begun to lift out towards the Great Lakes region. The majority of
the latest deterministic as well as ensemble models have good
agreement with the timing, strength and placement of the system as
it moves through the area late tonight through Sunday. As a
surface low deepens in the lee of the Rockies, the accompanying
warm front will lift northward across the forecast area late
tonight. Still expect convection will initiate on the nose of a
strong southerly low level jet (40-60kts) over central Kansas,
advecting in plenty of low level moisture and instability as it
congeals into an MCS. As the low level jet veers, the MCS will
slide east across the region. Still some uncertainty on the exact
track of the complex, with some guidance solutions pushing it
along the I-70 corridor, while others push it across southern
Missouri and Illinois.

As for the threat for severe storms late tonight through midday
Sunday, strong deep layer shear (0 to 6km bulk shear of 40-50kts) as
well as 3000+ J/kg MU CAPE combined with cold pool support from the
MCS will allow portions of the MCS to become strong to severe. The
main threat will be damaging winds and a low threat of tornadoes.

The first round of storms will weaken and exit the region by midday
Sunday. Then there is the matter of a second round which will be
conditional depending on where the atmosphere can recover from the
morning activity. So where ever the outflow from the morning
activity ends up, thunderstorms are expected to redevelop during the
afternoon and into the evening as the mid level trough moves through
and erodes inhibition. Latest RAP soundings have MU CAPEs back
around 3000+ J/kg with 45 to 50 knots of effective shear, which will
support supercells with primary threats of very large hail (2"+)
and damaging winds (up to 80 mph). Even though confidence is
highest that the best location for severe storms will be in the
warm sector south of the outflow boundary, could see enough
recovery north of the outflow where the environment would be quite
favorable for tornadoes, so a few significant tornadoes (EF2 or
stronger) are possible.

Another issue to deal with will be locally heavy rainfall as each
round of storms move through. Yesterday portions of west central and
southwest Illinois received up wards of 3 to 5 inches of rain, with
few locations in excess of 6 inches. If thunderstorms train over
this area, the threat for flash flooding will be greater. If the
storms either don't train or they move over areas that have not
gotten as much rain, the threat for flash flooding will be lower.
With the possibility of 2 to 5 inches of rain, have issued a flood
watch for areas along and south of a Pittsfield, IL to Monroe City,
MO line from 06z Sunday until 06z Monday.

Byrd
&&

.LONG TERM...  (Monday through Next Saturday)
Issued at 334 PM CDT Sat May 25 2024

Even though dry and mild weather is expected through most of the
work week, another shortwave will rotate around the surface low over
the Great Lakes region. This could bring another round of showers
Monday afternoon, but for now confidence is low. Beyond that,
pattern begins to change late in the work week with next chances for
rain by next weekend.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CDT Sat May 25 2024

Two rounds of severe weather are still expected within the TAF
period. The first round of severe weather will enter central and
northeast Missouri near sunrise. This will be a line of
thunderstorms capable of damaging winds of up to 60 kts and brief
tornadoes. When this line impacts a terminal, expect ceiling and
visibility drops. Added IFR tempo groups at each terminal for this,
but heavy rain may reduce flight conditions even further.

We expect a short break in the late morning/early afternoon before
convection develops in southeast Missouri this afternoon and evening
ahead of a cold front. During this round, very large hail (2+
inches), damaging winds up to 70 kts, and significant tornadoes are
possible. Confidence in exactly where these thunderstorms will be is
low given the dependence on tonight's round. As of 04z, the St.
Louis metropolitan terminals have the highest chance of impact by
this round. Again, expect stark drops in flight conditions in the
case of a direct hit.

The wind speed and direction over the period will be highly
influenced by convection through the period. Generally, winds will
be southerly and will continue to increase, becoming gusty later
tonight. They will veer to northwesterly behind the front Sunday
evening and subside thereafter.

Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through late Sunday night for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
     Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds
     MO-Saint Charles MO-Saint Francois MO-Saint Louis City MO-
     Saint Louis MO-Sainte Genevieve MO-Warren MO-Washington MO.

IL...Flood Watch through late Sunday night for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, May 25, 2:46 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
346 PM CDT Sat May 25 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-262100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
346 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected late tonight. Some may be strong to
severe. Damaging wind and a low tornado threat are the primary
hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tonight's thunderstorms may last into Sunday morning. There is a
second chance of thunderstorms Sunday afternoon into evening. Some
may be strong to severe. Damaging wind, large hail, and tornadoes are
the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 06:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
May 26, 12:28 AM CST
Where
Boone County, 0.88 mi SW of Ashland
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.760, -92.280

Thunderstorm winds knocked a large tree over the roadway along S Palis Nichols Road near E Webster Road near Ashland.

Thunderstorm Wind, Reynolds

When
May 26, 4:45 AM CST to 5:04 AM CST
Where
Reynolds County, 1.49 mi SSE of Centerville to 1.1 mi E of Black
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.410, -90.960

Law enforcement reported multiple trees down across Highway 21 and trees down over Highway 49 near Black. There was also a report of a car wreck due to a downed tree in this area, though this report cannot be corroborated via news articles or the Missouri State Highway Patrol.

Thunderstorm Wind, Iron

When
May 26, 5:06 AM CST
Where
Iron County, 0.88 mi NE of Grover
Measured
60 kt (69 mph) estimated gust
Reported by
Insurance Company
Coordinates
37.490, -90.690

Law enforcement reported trees down in southern Iron County near the Reynolds/Iron border.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174505, 1174511, 1174512.